Mississippi, 2010Flash Flood in Mississippi, May 25, 2010
May 25, 2010 · NWS MEG · 1 event in 1 county or zone
Surface heating combined with old outflow boundaries to produce scattered showers and thunderstorms southern parts of the Mid South during the late afternoon and early evening hours on May 25th, 2010. The storms dissipated a couple hours after sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface heating combined with old outflow boundaries to produce scattered showers and thunderstorms southern parts of the Mid South during the late afternoon and early evening hours on May 25th, 2010. The storms dissipated a couple hours after sunset. A storm over Coahoma County produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 8:29 PM CST, 6 minutes earlier.
Area forecast discussion, May 25, 8:29 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
929 PM CDT TUE MAY 25 2010
.UPDATE...
ADJUSTED RAIN CHANCES THIS EVENING FOR ONGOING CONVECTION.
ALSO...TWEAKED SKY COVER AND TEMPERATURES TONIGHT.
&&
.DISCUSSION...
CONVECTION SHOULD DIMINISH BY MIDNIGHT. WILL MONITOR FOR FOG
DEVELOPMENT LATER TONIGHT.
LATEST RADARS INDICATED ISOLATED SHOWERS/STORMS NEAR CLARKSDALE...
NEW ALBANY...AND ROBINSONVILLE MISSISSIPPI. OTHERWISE...RAINFREE
AND MUGGY CONDITIONS WERE OCCURRING.
THINK ONGOING CONVECTION WILL CONTINUE TO DIMINISH WITH THE LOSS
OF DAYTIME HEATING. MOST...IF NOT ALL...ACTIVITY SHOULD BE GONE BY
MIDNIGHT. UNTIL MIDNIGHT...KEPT 20 TO 40 PERCENT FOR SHOWERS AND
STORMS SOUTHWEST OF A CORNING ARKANSAS TO FULTON MISSISSIPPI LINE.
NOT EXPECTING ANY SEVERE STORMS...THOUGH ONE OR TWO MAY BE
STRONG...MAINLY WITH VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED
FLASH FLOODING.
WILL MONITOR FOR FOG DEVELOPMENT LATER TONIGHT. SURFACE DEWPOINTS
APPEAR TO BE HIGHER THAN THIS TIME LAST NIGHT...SO THINKING FOG
POTENTIAL MAY BE BETTER LATE TONIGHT AS TEMPERATURES DROP NEAR OR
JUST BELOW CURRENT SURFACE DEWPOINTS. WIDESPREAD DENSE FOG APPEARS
UNLIKELY...BUT THINK LOCALLY DENSE FOG WITH VISIBILITIES 1/4 MILE
OR LESS IN A FEW LOCATIONS MAY OCCUR AFTER MIDNIGHT...ESPECIALLY
WHERE RAIN FELL EARLIER THIS EVENING. CURRENT FORECAST AND HWO
HANDLE THIS WELL.
UPDATE HAS BEEN SENT AND WILL LIKELY UPDATE AGAIN BEFORE MIDNIGHT.
MBS
&&
.PREV DISCUSSION...
/ISSUED 329 PM CDT TUE MAY 25 2010/
DISCUSSION...
CURRENTLY...A MUCH QUIETER DAY ACROSS THE MID SOUTH AS YESTERDAYS
CONVECTION HAS INFLUENCED THE AMOUNT OF ACTIVITY TODAY. THE MAIN
INSTABILITY AXIS STRETCHES FROM CENTRAL MISSISSIPPI THROUGH
ARKANSAS INTO SW MISSOURI. OUTFLOW BOUNDARIES FROM YESTERDAYS
CONVECTION HAVE ALSO MADE THEIR WAY INTO THESE AREAS HELPING TO
TRIGGER STORMS. MEANWHILE ACROSS THE MID SOUTH SHOWERS AND
THUNDERSTORMS HAVE BEEN LIMITED MAINLY TO PARTS OF NORTHERN
MISSISSIPPI SO HAVE DROPPED THE FLASH FLOOD WATCH. SURFACE BASED
INSTABILITY ACROSS THE MID SOUTH IS MUCH LESS THAN YESTERDAY
THANKS TO DEWPOINTS IN THE 60S INSTEAD OF THE LOWER 70S. SBCAPES
RANGE FROM 1500 TO 2500 J/KG SO EVEN THOUGH THERE IS ENOUGH
INSTABILITY FOR THUNDERSTORMS THERE IS NOT ENOUGH FOR THE KIND OF
EXPLOSIVE ACTIVITY THAT CAN MAINTAIN ITSELF THROUGH CONTINUOUS
OUTFLOW BOUNDARY INTERACTIONS. ALSO...A TRIGGER SEEMS TO BE
MISSING FOR ANYTHING MORE THAN ISOLATED TO SCATTERED COVERAGE AT
MOST THIS AFTERNOON INTO EARLY EVENING. AREAS SOUTH OF OF FORREST
CITY ARKANSAS TO TUPELO MISSISSIPPI MAY HAVE THE BEST SHOT AT
SCATTERED COVERAGE THROUGH THIS EVENING. STILL CANNOT RULE OUT A
FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS OR SOME
LOCALLY HEAVY RAIN AND ISOLATED FLASH FLOODING.
TONIGHT...ANY THUNDERSTORMS SHOULD WIND DOWN BY 9 PM OR SO. AFTER
THAT EXPECT CLEAR SKIES AND PERHAPS SOME PATCHY FOG WITH LOW TEMPS
FROM THE MID 60S IN THE COOLER SPOTS EAST TO LOWER 70S AT MEMPHIS.
WEDNESDAY THROUGH THURSDAY NIGHT...NOT MUCH CHANGE IN THE UPPER
PATTERN WITH A RIDGE JUST TO THE WEST AND THE UPPER LOW OF THE
SOUTHEAST U.S. COAST. THE BEST MOISTURE AND INSTABILITY SEEMS TO
BE LOCATED ACROSS WESTERN SECTIONS OF THE MID SOUTH OVER ARKANSAS
SO WENT WITH SLIGHTLY HIGHER POPS WEST OF THE RIVER WITH SLIGHTLY
LOWER POPS TOWARD THE TENNESSEE RIVER. TEMPS WILL CONTINUE TO RUN
ABOVE NORMAL WITH HIGHS IN THE UPPER 80S TO AROUND 90. LOWS WILL
RANGE FROM THE MID 60S TO LOWER 70S. A FEW STORMS COULD BE SEVERE
EACH AFTERNOON WITH LOCALLY HEAVY RAIN AS WELL.
FRIDAY...AT THIS POINT THE UPPER RIDGE AXIS WILL STRETCH FROM
TEXAS INTO THE CENTRAL PLAINS WHILE THE UPPER LOW OVER THE
SOUTHEAST COAST IS ABSORBED INTO A SYSTEM OFF THE EAST COAST. A
MID LEVEL SHORTWAVE MOVING DOWN THE EAST SIDE OF THE UPPER RIDGE
WILL PUSH INTO THE AREA ON FRIDAY ALONG WITH A WEAK BACK DOOR COLD
FRONT. THESE FEATURES COULD RESULT IN MORE SHOWER AND THUNDERSTORM
COVERAGE OVER THE AREA FOR FRIDAY WITH A FEW SEVERE STORMS
POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. TEMPS WILL STILL BE ABOVE
NORMAL.
WEEKEND...MODELS ARE IN SOME DISAGREEMENT WILL TRACK AND EVOLUTION
OF THE MID LEVEL SHORTWAVE MOVING THROUGH THE MID SOUTH FRIDAY
NIGHT. THE GFS PUSHES THIS SYSTEM THROUGH AND DEVELOPS A CUT OFF
LOW OVER THE SOUTHEAST STATES BY SUNDAY MORNING. THIS SOLUTION
PUSHES THE MOST UNSTABLE AIR SOUTH OF THE REGION ALONG WITH THE
PRECIP CHANCES. MEANWHILE THE ECMWF CUTS OFF THE LOW A LITTLE
FURTHER WEST WHICH COULD RESULT IN SLIGHTLY HIGHER PRECIP CHANCES
DUE TO MORE INSTABILITY. FOR NOW WILL PRETTY MUCH FOLLOW THE
PREVIOUS FORECAST WHICH LEANS A LITTLE TOWARD THE GFS AND KEEP
SMALL CHANCES ACROSS NORTH MISSISSIPPI ON SATURDAY AND DRY SUNDAY.
TEMPS WILL CONTINUE TO RUN ABOVE NORMAL WITH HIGHS IN THE UPPER
80S TO AROUND 90.
MEMORIAL DAY AND TUESDAY...BOTH MODELS CONTINUE WITH AN UPPER LOW
SOMEWHERE IN THE VICINITY. THE ECMWF WOULD PROBABLY A LITTLE COOLER
WITH BETTER CHANCES OF RAIN. THE GFS DRIER AND WARMER. FOR NOW WENT
WITH 20 POPS AND ABOVE NORMAL TEMPS.
SJM
&&
.AVIATION...
00Z TAF CYCLE
VFR CONDITIONS EXPECTED AT TAF SITES FOR A MAJORITY OF THE NEXT
24 HOURS WITH PERHAPS A BRIEF PERIOD OF MVFR CONDITIONS AT
MKL/JBR/TUP BETWEEN 26/08-12Z. LIGHT WINDS WILL BECOME NORTH
AROUND 4-5 KTS BY WEDNESDAY AFTERNOON.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 89 71 90 / 20 30 20 30
MKL 64 88 64 88 / 10 20 20 20
JBR 67 88 66 89 / 20 40 20 30
TUP 66 90 66 91 / 20 20 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 25, 8:19 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT TUE MAY 25 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-270430-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
919 PM CDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH 11 PM MAINLY WEST OF A
CORNING ARKANSAS TO SOMERVILLE TENNESSEE TO HOUSTON MISSISSIPPI
LINE. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS...SMALL
HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. SINCE THE STORMS
WILL BE NEARLY STATIONARY...HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING ARE ALSO POSSIBLE.
PATCHY DENSE FOG MAY DEVELOP AFTER MIDNIGHT AS SKIES CLEAR AND
WINDS BECOME CALM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH DAY THROUGH AT
LEAST FRIDAY...THEN DISSIPATE EACH EVENING. A FEW SEVERE STORMS ARE
POSSIBLE EACH DAY WITH LOCALLY HEAVY RAINFALL.
PATCHY FOG IS POSSIBLE EACH NIGHT THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY THROUGH FRIDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
MBS
In the hours before
Special weather statement, May 25, 5:23 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT TUE MAY 25 2010
ARZ058-252345-
PHILLIPS AR-
623 PM CDT TUE MAY 25 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...
CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES EAST OF WATKINS CORNER AT 623 PM
CDT...MOVING WEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...MARVELL
AND WHITE RIVER NATIONAL WILDLIFE REFUGE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
Special weather statement, May 25, 6:07 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT TUE MAY 25 2010
ARZ026>028-260030-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
707 PM CDT TUE MAY 25 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...
SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER LEPANTO AT 707 PM CDT...MOVING WEST AT
10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR LEPANTO AND TRUMANN...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 25, 6:31 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CDT TUE MAY 25 2010
ARZ049-058-MSZ007-010-260100-
PHILLIPS AR-LEE AR-TUNICA MS-COAHOMA MS-
731 PM CDT TUE MAY 25 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...
SOUTH CENTRAL LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
EXTREME NORTH CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
WEST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER ST FRANCIS NATIONAL PARK AT 732 PM
CDT...MOVING WEST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA...LEE...PHILLIPS AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HELENA...ST FRANCIS NATIONAL PARK AND WEST HELENA...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES FLOWER LAKE.
Local storm report, May 25, 6:51 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 NE MARKED TREE 35.61N 90.32W
05/25/2010 E0.75 INCH POINSETT AR LAW ENFORCEMENT
PENNY SIZED HAIL AND LIGHTNING. LIGHTNING DOWNED A
UTILITY POLE.
&&
TLSJRSpecial weather statement, May 25, 7:07 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT TUE MAY 25 2010
MSZ014>016-260130-
UNION MS-LEE MS-PONTOTOC MS-
807 PM CDT TUE MAY 25 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 830 PM CDT FOR...
WESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF TUPELO AT 807 PM CDT. THE
STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE...PONTOTOC AND UNION COUNTIES...INCLUDING LOCATIONS
NEAR TRACE STATE PARK...TUPELO AND VERONA...SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, May 25, 7:48 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 NE MARKED TREE 35.61N 90.32W
05/25/2010 E0.75 INCH POINSETT AR LAW ENFORCEMENT
PENNY SIZED HAIL AND LIGHTNING. LIGHTNING DOWNED A
UTILITY POLE.
0815 PM LIGHTNING 1 W TUPELO 34.26N 88.75W
05/25/2010 LEE MS LAW ENFORCEMENT
HOUSE STRUCK BY LIGHTNING.
&&
TLSJRFlash Flood, Coahoma
- When
- May 25, 8:35 PM CST to 9:35 PM CST
- Where
- Coahoma County, Clarksdale to 1.55 mi NNW of Clarksdale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -90.580
Heavy rain produced flash flooding in Clarksdale. Several roads were flooded on the west side of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flood in Montana, May 25 to 26, 2010$130,000 · 1 event
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in Texas, May 25 to 26, 2010$11,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231942.